Flash Flood, Baca
- When
- July 26, 9:30 PM MST to July 27, 12:00 AM MST
- Where
- Baca County, 15.39 mi NNW of Pritchett to 3.5 mi SSW of Pritchett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.586, -102.928
Strong, slow moving storms produced heavy rain and flash flooding across portions of Bent, Baca, and Prowers Counties. Many roads were flooded and washed out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong, slow moving storms produced heavy rain and flash flooding across portions of Bent, Baca, and Prowers Counties. Many roads were flooded and washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:11 PM MST, 8 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 211 PM MDT SAT JUL 26 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 209 PM MDT SAT JUL 26 2014 ...HEAVY RAIN AND FLOODING POSSIBLE SUNDAY... FOR MORE DETAILS ON THE FLASH FLOODING POTENTIAL TOMORROW...SEE THE EARLIER AFD UPDATE AT NOON. FOR THE REST OF TODAY...STILL SOME CONCERN...MAINLY FOR THE WALDO BURN SCAR...AS SOME HIGH RES GUIDANCE CONTINUES TO SHOW THE POTENTIAL FOR MODERATE CONVECTION OVER THE AREA THROUGH 04Z OR SO. TEMPS WORKED OUT NICELY THIS AFTERNOON WITH UPPER 90S TO AROUND 100 FOR THE ERN PLAINS. THE MONSOON PLUME IS ORIENTED W-E ACROSS CO...AND WILL CONTINUE TO ROTATE CW AROUND THE RIDGE THROUGH SUNDAY. LOOKS LIKE THE COLD FRONT WILL ARRIVE EARLY SUNDAY...PERHAPS AS EARLY AS 12Z OVER THE PALMER DVD. STILL SOME DISCREPANCIES BETWEENTHE GFS AND NAM...WITH THE NAM SUGGESTING A WEAKER FRONT AND LESS QPF. OTHER GUIDANCE IS MORE SUPPORTING OF A WIDESPREAD MDT-HIGH PRECIP EVENT. AS MENTIONED IN EARLIER DISCUSSION...THE CONCEPTUAL MODEL FOR A FLOODING EVENT IS IN PLACE AND IT LIKELY TRUMPS ANY PARTICULAR MODEL SOLUTION. THE MAIN UNKNOWN IS HOW INTENSE PRECIP WILL BE GIVEN THE EARLY ARRIVAL OF THE FRONT AND CONSEQUENTIAL STABILIZATION DUE TO WIDESPREAD PRECIP AND CLOUDS. LATER HIGH RES SOLUTIONS SHOULD SHED SOME LIGHT ON THE QUALITY OF CONVECTION TOMORROW. THE ONE GIVEN IS THAT IT WILL BE CONSIDERABLY COOLER...NEARLY 20 DEGREES COOLER ACROSS THE PLAINS. A NICE BREAK FORM THE HEAT...HOPEFULLY THE RAINS WILL COME SLOWLY ENOUGH THAT PROBLEMS WILL BE MINIMIZED...BUT EVERYONE SHOULD KEEP A CLOSE EYE ON THE WEATHER TOMORROW. ROSE .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 209 PM MDT SAT JUL 26 2014 NOT MANY CHANGES TO THE EXTENDED FORECAST...AS AN ACTIVE MONSOON PATTERN IS STILL EXPECTED. AN BROAD UPR RIDGE OVR THE AREA WL STILL BE THE MAIN WEATHER FEATURE AFFECTING THE FORECAST AREA THRU THE PERIOD. MONSOON MOISTURE WL BE STREAMING OVR THE AREA...AND THE LOW LEVELS WL BE MOIST OVR THE SERN PLAINS...WHERE DEW POINTS WL BE IN THE 50S. HEAVY RAIN WL BE A THREAT EACH DAY AND ADDITIONAL FLASH FLOOD WATCHES MAY BE NEEDED...DEPENDING ON THE DAILY THREAT AREA AND PREVIOUS DAYS RAINFALL AMOUNTS. THE MOUNTAINS AND ADJACENT AREAS WL SEE THE HIGHEST PCPN CHANCES...BUT STORMS WL ALSO BE FOUND OVR THE SERN PLAINS. ON TUE A SHORTWAVE TROF IS FORECAST TO MOVE OVR THE AREA...POSSIBLY ENHANCING PCPN CHANCES OVR THE SERN PLAINS. MODELS STILL SUGGESTING AN MCS DEVELOPING AND KEEPING CONVECTION AND THE THREAT FOR HVY RAIN ACRS THE SERN PLAINS THRU THE NIGHT AND INTO WED MORNING. WITH A MORE MOIST AIR MASS IN PLACE AND INCREASED CLOUD COVER...HIGH TEMPS WL BE COOLER THROUGH THE WEEK AND WL BE BELOW AVERAGE OVR THE SERN PLAINS...AND AROUND TO JUST SLIGHTLY BELOW AVERAGE IN THE SAN LUIS VALLEY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 209 PM MDT SAT JUL 26 2014 MAIN AVN CONCERNS CONTINUE TO BE THE IMPACT OF A STRONG COLD FRONT ON SUNDAY. FOR THE REST OF TODAY...STORMS ARE STILL MOST LIKELY TO IMPACT KCOS BUT COULD OCCUR ANYWHERE...AND BRIEF MVFR CONDITIONS WILL BE POSSIBLE FROM LOW CIGS AND LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL MOVE QUICKLY THROUGH EL PASO COUNTY SOMETIME AFTER 12Z TUE...AND WILL REACH THE NM BORDER BY 18Z. LOW CIGS WILL BE LIKELY BEHIND THE FRONT BUT WILL NOT NECESSARILY BE WIDESPREAD. KCOS IS MOST LIKELY TO BE IMPACTED BY MVFR CIGS TUE MORNING. DEPENDING ON THE TIMING OF THE FRONT...WILL SEE WIDESPREAD SHOWERS AND/OR TS DURING MUCH OF TUE...THROUGH AT LEAST 00Z. HEAVIEST PRECIP WILL PROBABLY BE LOCATED ALONG AND E OF I-25...OVER THE E SLOPES OF THE SRN FRONT RANGE...AND ALONG AND N OF THE RATON MESA. EXTENDED PERIODS OF MVFR ALONG WITH PERIODS OF IFR-LIFR WILL BE POSSIBLE IN HEAVIER SHOWERS OR STORMS. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR COZ072>089-093-094-099. && SHORT TERM...ROSE LONG TERM...28 AVIATION...ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1224 PM MDT SAT JUL 26 2014 COZ058>089-093>099-271830- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1224 PM MDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MONSOON MOISTURE CONTINUES TO SPREAD EAST ACROSS COLORADO. AS A RESULT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS THE AREA TODAY. STORMS SHOULD START UP OVER THE MOUNTAINS DURING THE LATE MORNING HOURS...AND THEN TRACK EAST ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING HOURS. WIND SHEAR IS PRETTY WEAK SO THE THREAT OF SEVERE WEATHER IS LOW. PRIMARY CONCERNS TODAY WILL BE LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS. AREA BURN SCARS WILL NEED TO BE MONITORED FOR THE POSSIBILITY OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST COLORADO FOR THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR...AND MUCH OF THE PLAINS. A STRONG COLD FRONT WILL ARRIVE SUNDAY MORNING...AND COMBINED WITH ABUNDANT MONSOONAL MOISTURE WILL RESULT IN A HIGH THREAT OF LOCALIZED FLOODING...PARTICULARLY OVER AREA BURN SCARS...URBAN CORRIDORS...AND STEEP TERRAIN. AREA RESIDENTS SHOULD MAINTAIN A WEATHER AWARENESS ON SUNDAY AND BE PREPARED TO TAKE ACTION IF FLOODING OCCURS OR IS IMMINENT. AS STORM MOVE INTO THE SOUTHEAST PLAINS...THEY MAY BRIEFLY BECOME SEVERE WITH THE THREAT FOR 1 INCH DIAMETER HAIL...AND WIND GUSTS UP TO 60 MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THESE MAY CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES WHICH MAY BRING WIDESPREAD HEAVY RAINFALL TO PORTIONS OF THE SOUTHEAST PLAINS. THIS THREAT LOOKS GREATEST FOR TUESDAY NIGHT. AS THIS POTENTIAL MULTI-DAY RAINFALL EVENT UNFOLDS...IT IS POSSIBLE THAT PORTIONS OF THE ARKANSAS AND PURGATORIE RIVERS...ALONG WITH THEIR TRIBUTARY CREEKS AND STREAMS MAY EXPERIENCE LOCALIZED FLOODING AT TIMES...THOUGH THIS WILL BE HIGHLY DEPENDENT ON WHERE THE HEAVIEST RAIN FALLS. HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS DURING THIS PERIOD...BUT THE THREAT FOR FLASH FLOODING MAY NOT BE AS WIDESPREAD AS COMPARED TO THE SOUTHEAST MOUNTAINS AND PLAINS. BURN SCARS WILL BE MOST VULNERABLE TO THIS RISK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ON AREA BURN SCARS. 44/44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT SAT JUL 26 2014
COZ064>067-270000-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
527 PM MDT SAT JUL 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MINERAL AND SOUTHWESTERN
SAGUACHE COUNTIES UNTIL 600 PM MDT...
AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CREEDE...OR 46 MILES SOUTH OF GUNNISON...
MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CREEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3796 10706 3795 10704 3796 10700 3799 10700
3810 10675 3791 10658 3777 10705 3789 10714
3793 10713
TIME...MOT...LOC 2327Z 260DEG 7KT 3788 10705
HODANISHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
737 PM MDT SAT JUL 26 2014
COZ081-082-084-085-270200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
737 PM MDT SAT JUL 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR THE WALDO BURN SCAR...
AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIVIDE...OR 21 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH. THIS STORM COULD MOVE OVER THE
WALDO BURN SCAR AFTER 8 PM THIS EVENING. SPOTTERS IN FLORRISANT
REPORTED 0.40 INCHES IN 16 MINUTES WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...WOODLAND
PARK...MONUMENT...AIR FORCE ACADEMY...MANITOU SPRINGS...GREEN
MOUNTAIN FALLS...CHIPITA PARK... CASCADE...DIVIDE...CRYSTOLA AND
FLORISSANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3893 10531 3910 10526 3908 10487 3890 10483
3882 10495
TIME...MOT...LOC 0134Z 285DEG 18KT 3899 10516
HODANISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 4 WSW DIVIDE 38.92N 105.21W
07/26/2014 M0.40 INCH TELLER CO TRAINED SPOTTER
MEASURED IN 16 MINUTES. RAIN HAS DIMINISHED
CONSIDERABLY
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
913 PM MDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 9 N WOLF CREEK PASS 37.60N 106.83W
07/26/2014 MINERAL CO EMERGENCY MNGR
FOREST SERVICE ROAD 430 WASHED OUT 3 MILES FROM HUNTERS
LAKE. CAMPERS EVACUATED
&&
HODANISHThe national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524559, 524560.